• My husband is currently being weaned off of steroids after 3 months. Won't that cause swelling again.?

    Asked by Pheeboky1 on Monday, April 22, 2013

    My husband is currently being weaned off of steroids after 3 months. Won't that cause swelling again.?

    He just finished 6 weeks of radiation. Doesn't the tumor cause swelling? I'm worried about him going totally off.

    4 Answers from the Community

    4 answers
    • carm's Avatar

      Hello, I am an oncology nurse and I noticed your question. I am wondering if they explained the rationale behind titrating him off the steroid? Carm RN.

      over 3 years ago
    • LuckyDogs' Avatar

      My experience was the swelling was the result of my surgery, not of chemo therapy or radiation treatments. The steroid was definitely the worst part of the whole experience. Taper very gradually over an extended time. I experienced numerous side effects from trying to taper too quickly for what my body was ready for. Good luck.

      over 3 years ago
    • melee_me's Avatar

      Steroids in brain tumor treatment are important, but it is equally important to gradually reduce amount and stop when docs say it is no longer needed. This is because they can have lots of side effects with long term use. More info http://www.cancerresearchuk.org/cancer-help/type/brain-tumour/treatment/steroid-treatment-for-brain-tumours

      over 3 years ago
    • K2P's Avatar

      We were told that radiation can cause mild swelling in the tissue around the tumor. There are benchmark dates post treatment that swelling can occur. This swelling is usually is mild and does not need steroid treatment unless it causes side effects. Most often people can get off the steroids either during or shortly after treatment. My son had 'no room' for swelling and as a result was on steroid treatment for a year. They are a necessary evil, and getting off of them as soon as possible should be the goal. If there is a need to re-start them in the future, they will just up the dosing. Hope that helps. Getting off of long-term steroids is a roller coaster ride :( Hoping for things to improve for you every day!

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more astrocytoma questions.  Also, don't forget to check out our Astrocytoma page.